Related Experiment Video
Updated: Aug 23, 2025

Minimally Invasive Endoscopic Intracerebral Hemorrhage Evacuation
Published on: October 15, 2021
Unique Complications of MIS-C and Its Treatment: Encephalopathy in a Child with MIS-C Who Developed Life-Threatening
Luke Burton1, Ananya Manchikalapati1, Chrystal Rutledge1
1University of Alabama at Birmingham, Birmingham, AL, USA.
Insights
A child with multisystem inflammatory syndrome (MIS-C) developed severe gastrointestinal bleeding after treatment. This rare complication may be linked to MIS-C
Area of Science:
- Pediatric rheumatology
- Pediatric infectious diseases
- Pediatric neurology
Background:
- Multisystem inflammatory syndrome in children (MIS-C) is a rare but serious condition associated with COVID-19.
- Early diagnosis and treatment are crucial for managing MIS-C, which can affect multiple organ systems.
Observation:
- A previously healthy 11-year-old male presented with shock and neurological symptoms, diagnosed with MIS-C.
- Brain MRI revealed cytotoxic edema of the corpus callosum, a characteristic finding in some MIS-C cases.
- The patient experienced severe gastrointestinal hemorrhage following treatment with IVIG, steroids, and aspirin.
Findings:
- Angiography identified active bleeding from duodenal arteries, successfully treated with coil embolization.
- The case suggests a potential link between MIS-C vasculitis, anti-inflammatory, and antithrombotic therapies and GI bleeding.
- Unique radiologic features of MIS-C were observed.
Implications:
- Highlights potential treatment complications in MIS-C patients, including GI hemorrhage.
- Emphasizes the need for careful monitoring of MIS-C patients, especially those receiving anticoagulation or antiplatelet therapy.
- Contributes to understanding the diverse clinical and radiologic manifestations of MIS-C.
Abstract:
In this case report, we describe a previously healthy eleven-year-old male diagnosed with multisystem inflammatory syndrome in children (MIS-C) associated with coronavirus disease 2019. The patient presented with shock and neurologic symptoms including altered mental status and dysarthria. Brain magnetic resonance imaging, obtained to rule out thromboembolic injury, demonstrated cytotoxic edema of the corpus callosum, an imaging finding similar in nature to several previous reports of MRI abnormalities in children with MIS-C. Following administration of intravenous immunoglobulin and pulse-dose steroids, the patient convalesced and was discharged home. Medications prescribed upon discharge included a steroid taper, daily aspirin, and proton pump inhibitor. Four days later, he was readmitted with shock and life-threatening gastrointestinal (GI) hemorrhage. After extensive evaluation of potential bleeding sources, angiography revealed active bleeding from two arterial vessels supplying the duodenum. The patient demonstrated no further signs of bleeding following successful coil embolization of the two vessels. We hypothesize that the vasculitic nature of MIS-C combined with anti-inflammatory and antithrombotic therapy placed him at risk of GI hemorrhage. This case highlights unique radiologic features of MIS-C as well as potential complications of treatment.
Related Concept Videos
Esophageal Varices-II: Clinical Features and Management
In the initial assessment, a thorough review of the patient's medical history is vital to identify risk factors such as liver disease, alcohol...
Esophageal Perforation-II: Clinical Manifestations and Management
Clinical Manifestations:
Inflammatory Bowel Disease I: Ulcerative Colitis
Inflammatory bowel disease, or IBD, encompasses a group of disorders characterized by chronic inflammation or ulceration of the gastrointestinal tract.
Risk Factors
The exact cause of IBD remains unclear, although it is believed to be due to a mix of genetic, environmental, microbial, and immune factors. Genetic factors are significant in determining susceptibility to IBD, with family history being a critical risk factor. Individuals with a first-degree relative who has IBD are at...
Aneurysm IV: Nursing Management
Prevention of Further Absorption of Poison

